wavyarms: (Eowyn)
[personal profile] wavyarms
Someone at TKD suggested taking iron supplements. Does anyone do this? Any advice?

Date: 2013-02-26 04:34 pm (UTC)
From: [identity profile] kenjari.livejournal.com
I do. If you are at all prone to any kind of stomach upset or digestive issues, I highly recommend taking iron in the iron bisglycinate form. Solgar makes it under the name Gentle Iron, and Country Life under the name Easy Iron. Both are good - I usually just get whichever happens to be cheaper or on sale. Try not to take it along with tea, coffee, or booze, as those will interfere with absorption.

Date: 2013-02-26 10:48 pm (UTC)
From: [identity profile] wavyarms.livejournal.com
Thanks, I picked some up today! I do occasionally have tummy burbles, so this was a good tip!

Date: 2013-02-26 09:25 pm (UTC)
From: [identity profile] magdalene1.livejournal.com
I do. Take them with food, drink extra water to avoid constipation.

Date: 2013-02-26 10:48 pm (UTC)
From: [identity profile] wavyarms.livejournal.com
Duly noted - thanks!

Date: 2013-02-28 03:29 am (UTC)
From: [identity profile] pantshead.livejournal.com
Was there a particular reason you were wanting to try them? As a general rule, I would only take a supplement up to the RDA (should be listed on the bottle). Iron can be irritating to the stomach and binding to the gut, so if it were me and I didn't need extra iron, I personally wouldn't take it! (However, I do take a multivitamin every day that has iron in it, and despite not eating red meat I always pass the blood-donation test! The multivite doesn't bother my stomach at all.)

If you suspect you might be anemic, it's probably worth asking your doctor what your blood work shows (or, at least, asking the next time you go in for a checkup). There are a lot of types of anemia, and although iron-deficiency is the most common, some people need folic acid, vitamin B12, or other have other issues that are causing anemia.

Ditto on not taking it with tea/coffee; also don't take it with milk or antacids or at the same time as any prescription medications without asking your pharmacist (it can reduce the absorption of the iron and the Rx medication). Taking it with a source of vitamin C is good, though--helps you absorb more iron.

Lastly, in case the bottle doesn't warn you, it can make your stool black--harmless, but could be alarming! Ditto on the fluids, too.

Date: 2013-02-28 03:56 pm (UTC)
From: [identity profile] wavyarms.livejournal.com
Well, I always have a lot of problems w/ energy level (partly b/c of hypothyroidism, but that's now under control.) But I don't take a multivitamin, and I don't eat very much meat, and I've thought for a while that I might try it to see if I perk up.

Date: 2013-03-01 10:31 pm (UTC)
From: [identity profile] pantshead.livejournal.com
Fair enough--I hope it helps!

Profile

wavyarms: (Default)
wavyarms

June 2013

S M T W T F S
      1
2345678
9 101112131415
1617181920 2122
23242526272829
30      

Most Popular Tags

Style Credit

Expand Cut Tags

No cut tags
Page generated Jul. 21st, 2017 12:43 pm
Powered by Dreamwidth Studios